CSN Login
Members Online: 8

Life after Eligard etc.

FreddyJoe
Posts: 42
Joined: Dec 2010

I had my supposedly last injection of Eligard a few months ago. My question is how long does it take to get this stuff out of the body and return to normal, or has it damaged the testicles beyond hope and the ED is permanent? Drugs like Viagra are expensive and not covered by most insurance. I guess they figure sex is not a necessity, but a lot of men and women find it desirable.
I think the drug reps may be blowing a little smoke up the Dr's. to get them to write script on the expensive drugs. A good example, I was recently given Lipitor and left the Dr's office with a leaflet and $4 card. The problem is people on social security and medicare do not qualify. The office knows all the info on your insurance and retirement or employment, but I wonder if the Dr pays much attention.

VascodaGama's picture
VascodaGama
Posts: 1519
Joined: Nov 2010

Freddy

Hormonal side effects by norm end once the testosterone levels in the body return to normal (above 350). Testis, however, will require some sort of rehabilitation with hand massages.
Libido returns but you may need help from Dr.Viagra.
At the end of the shots’ effectiveness, our brain starts to produce LHRH communicating with the “factory” to produce testosterone. The normal level gradually improves but it usually takes 2 to 6 months before patients “feel well”.
You should also consider the side effects from the RT treatment which may have influenced ED due to damage to the blood vessels.

Wishing you full recovery and many lovely nights.

VGama

FreddyJoe
Posts: 42
Joined: Dec 2010

Thanks, that sounds promising, will wait and see how it turns out.

Trew
Posts: 891
Joined: Jan 2010

I was suppose to be on eligard for two years, but after one year I changed doctors and quite the eligard. My expereince was such that it took a good year to get over the many side effects of Eligard. I stopped in April of '10 and I think I am just getting back to some kind of emotional normalacy.

I hope I never have to face a rising PSA again but if i do I am not sure I would consent to going back on eligard. If I knew then at the time of the first shot what I know now I would pass on the eligard and risk the consequences. It's not fair having to make such decissions when you are told you will, or die. Two years out and looking back- I pass on the eligard.

History:
PSA under ten.
Gleason 5+4=9
De Vinci surgery in March 09
Positive margins- bladder neck invasion
Cancer stage: IV
Radiation: Nov, 09- Jan, 10.
Eligard for 1 year- then quit
Continuing problem with incontinence.
I am still standing. PTL! (but i do leak)

VascodaGama's picture
VascodaGama
Posts: 1519
Joined: Nov 2010

Trew

I am glad to read about your return to normalcy with regards to the HT side effects. I recall other posts of yours where you have reported nasty side effects.
Many of us are dependent on reports like yours from guys who have been “on the other side”, and you always describe things very fairly. Surely you will be standing for many, many years to come.

I am a patient of this synthetic hormone leuprolide acetate (Eligard, Lupron, Viadur, etc) too, now at the end of my six-month shot, and I would say that it has been friendly to me. The noticed side effects I have experienced were all related to the low testosterone in my body. They were many but quite acceptable. I experienced in 2/3 occasions hot-flashes that lasted 3 minutes; 4/5 periods of mood-swings each for about 2 days; one period of 3 days with oedema (swelling legs); 3/4 periods of sleepiness nights waking up at 2pm; and, easily getting tiered after physical exercising for the whole period of the shot (this is annoying). I have two other side effects which I relate to previous treatments, with 2 awaking times per night for peeing; and the ED that never returned to a “full-power performance”.

These symptoms have been acceptable to me probably because of my life style, diet and age. I am retired (61) with no daily office disciplines; I walk energetically everyday 7 km with my dog, do gardening, paint, play Japanese chess (mind-exercise) and “T-off” on weekends.
The place I live is helpful for its sunshine (over 300 days /year) and the local diet incorporates mainly fresh fish, vegetables and fruits.
I have noticed that recently I am eating frequently a variety of local produces in fairly high quantities (in comparison with previous times) which have been linked in studies to improved Testosterone Levels.
The Algarve region in Portugal is the land of figs, almonds, pinenuts, avocados, asparagus and oysters, and I love all of them.
I wonder if this diet is behind my acceptance of the side effects. In this site they relate those foods to improved libido and testosterone;
http://www.libido-increasing-food.com/

I expect to handle this Eligard affair for ten years on an intermittent modality, and hope that those effects are gone the earliest after the end of shot’s effectiveness.

Regards
VGama

Trew
Posts: 891
Joined: Jan 2010

Within the 1st month i was having hot flashes that would produce visible sweat on my face and body at least once an hour. that continued almost the entire year I was on eligard. You response above just shows how different we are and how one male may have an entirely different reaction to HT than another.

My testes shrink to less than half their orginial size, too. But I am very sensitve to most drugs. One vicodin will put me out for hours. after they inject the relaxing stuff in the IV in pre-op room, I am usually gone until I wake up in post op.

I also walk 3- 4 miles pretty regularly and I am very careful with my diet.

I noticed the diffences in the side effects from radiaiton, too, during treatment. Some of us were very similar, but others had much milder side effects, others more severe. You just step off into the dark and how you get into the light as quickly as possible.

VascodaGama's picture
VascodaGama
Posts: 1519
Joined: Nov 2010

Trew

You are right; we may be similar but not equal. Any one reading our posts should take that into account. No case is comparable. I wish that on my second shot I continue symptomless.
I think that I have been fortunate since the start of my journey eleven years ago, when I read about cases of guys reporting their nasty events.
Isn’t that ironic that prostate cancer and its treatment can be a killer for some and a chronic affair for others? Is that fair?

I am hopeful for the day we see that “silver bullet” so that this kind of forum vanishes.

The best to you.
VG

Trew
Posts: 891
Joined: Jan 2010

I have watched the many varitions PC has taken. How is it some are dry amost from the time the cath is pulled and some of us leak for ever? some can have errections again and others end up experimenting with drugs, pumps and implants?

And some recover and go on as if nothing ever? happened to them and some are swept away in death? Lots of variations, for sure. One certainly doesn't come here looking for equality. But maybe you can connect with someone with a variation similar to your own.

Vascoda, I am hoping for that same silver bullet. I certainly hope my sons NEVER go through what I have been through.

FreddyJoe
Posts: 42
Joined: Dec 2010

There does seem to be a genetic link in families to Prostate cancer. My mothers sister had 4 boys, all 4 had PC, and I do not know of a link but all 4 were also diabetic. I would advise any one with a family member that had it to be checked often.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network